PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrBMJ Case ReportsVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
BMJ Case Rep. 2010; 2010: bcr01.2010.2606.
Published online 2010 April 9. doi:  10.1136/bcr.01.2010.2606
PMCID: PMC3047169
Unusual association of diseases/symptoms

Cardiac tamponade secondary to haemopericardium in a patient on warfarin

Abstract

Excessive anticoagulation with warfarin may contribute to certain complications, including bleeding into body cavities. Haemopericardiac tamponade secondary to warfarin is rare outside cardiac surgery. The present report describes an unusual presentation of spontaneous cardiac tamponade in a patient on warfarin and recently treated for chest infection with erythromycin. The patient was referred to the surgeons with acute abdominal pain and hypotension. Blood tests revealed an international normalised ratio (INR) of 16.9. An emergency abdominal computed tomography (CT) scan revealed pericardial effusion. Intravenous vitamin K and prothrombin complex concentrate were administered and urgent referral to a cardiologist was made for pericardiocentesis. Monitoring INR in patients on warfarin is paramount in avoiding the potential detrimental complications of excessive anticoagulation. Clinicians should be aware of drug interactions of warfarin and risk factors associated with its prolonged half-life. Internal bleeding, including haemorrhagic cardiac tamponade, should be ruled out in patients with unexplained hypotension and excessive anticoagulation.


Articles from BMJ Case Reports are provided here courtesy of BMJ Group